Shortly after lunch one day in mid-October, I noticed a tingling and itching on my scalp, and my face and elbow felt hot. When I looked in the mirror my cheeks and the skin around my elbow was red, and I had hives on my arm! This has NEVER happened to me before, so my husband took me to the ER. By the time a doctor became available, everything had cleared up. They diagnosed it as an unknown allergic reaction and sent me on my way.
A week later around the same time of day, the tingling/itching scalp returned, along with skin redness on my cheeks & elbow area. It cleared up fairly quickly, so I didn’t give it much thought. Until it happened again the next Friday! It couldn’t have been something I ate, because it was a different meal each time with no overlapping ingredients! I hadn’t changed my routine – so what caused these mysterious outbreaks? Then I realized that each time I had one of these “reactions” they occurred within 2 hours of taking my vitamins. Since food was an unlikely cause, I suspected the supplements.
According to the book, The Vitamin Cure for Women’s Health Problems, “stress really takes a toll on your body, and as it does so, your need for certain nutrients increases” (pg. 87). It stands to reason that I don’t need as many vitamins now that I’m unemployed as I did when I was commuting and working at a stressful job.
So I researched side effects of every supplement I was taking. As it turns out, multiple vitamins were likely contributors. According to WebMD excess selenium can cause facial flushing, excess vitamin E (300-800 IU daily) can contribute to certain types of stroke, and excess B6 can cause tingling, brain and/or nerve problems. In light of this I decided to stop taking Vitamin E (I was taking 400 – 800 IU daily), extra B6 (already in my B-complex), and reduce the amount of selenium I take from 400 mcg to 200 mcg. These changes were implemented over two weeks ago, and I haven’t had any issues since. If the reaction happens again, I promise I’ll update this post!
Even though they’re necessary, it’s important to make sure you’re taking vitamins in the right amount. Your body’s needs will be different from mine, and they will change depending on what’s going on in your life. Use my experience as an example. I took mega doses of vitamins for two years before I began to experience side effects, six months after my stress level dropped dramatically! The takeaway here is that you should periodically re-evaluate your vitamin needs.